Embolic retinal and choroidal vascular occlusion after peribulbar triamcinolone injection: A case report.
Medicine (Baltimore). 2018 Apr;97(17):e0467
Authors: Li G, Xu D, Hu Z, Li H
RATIONALE: Retinal and choroidal vascular occlusion is a vision-threatening complication of therapeutic injections in the facial region. The early identification and early treatment are necessary to reduce the risk of harm to the patient.
PATIENT CONCERNS: We report an extremely rare case of embolic retinal and choroidal vascular occlusion after peribulbar triamcinolone injection in a patient with thyroid-associated ophthalmopathy.
DIAGNOSES: Central retinal artery occlusion.
INTERVENTIONS: First, we performed a fundus examination in the patient. Triamcinolone embolus was observed in both retinal and choroidal vessels. Anterior chamber paracentesis and ocular massage combined with venous injections of alprostadil and Ginaton as well as an acupoint injection of compound anisodine were performed immediately. Sublingual glyceryl trinitrate and intraocular pressure-lowering drugs were also administered. Fundus autofluorescence, optical coherence tomography-angiography, fundus fluorescein angiography (FFA), and indocyanine green angiography (ICGA) were also conducted to evaluate the patient's condition.
OUTCOMES: One month after the onset of the situation, the triamcinolone embolus had disappeared. The retinal edema and retinal blood perfusion were also improved. The patient's visual acuity had recovered from inexact light perception to 0.02.
LESSONS: Embolic retinal and choroidal vascular occlusion is vision-threatening disease. Measures such as careful aspiration before injecting in the facial region must be taken to avoid such complications.
PMID: 29703002 [PubMed - in process]